Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 3, 2023, 7:54 PM EST for Forsyth County, Guilford County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 7:54 PM EST (00:54 UTC)
- Expired
- Mar 3, 2023, 8:45 PM EST
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 908 m²/s²
- 0-3 km storm-relative helicity
- 1433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 6:35 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 3, 6:35 PM EST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 635 PM EST Fri Mar 3 2023 .SYNOPSIS... A warm front will retreat north across central NC early this evening, immediately ahead of low pressure and a following the cold front that will track across the southern middle Atlantic Piedmont later this evening and overnight. Mild high pressure will follow and build across the middle Atlantic through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Friday... A Wind Advisory remains in effect for this evening for strong winds in the absence of storms where winds will strengthen to 15-25 mph and gust up to 45 mph. Additionally, a strong line of storms over the TN Valley will bring strong to severe wind gusts to the western Piedmont and weaken as it approaches the Triangle and locations eastward. Surface analysis as of 18z shows an incredibly deep 978mb surface low over the Lower OH Valley with a warm front draped around the southern Appalachians and just north of the NC/SC border and a trailing cold front extending through central TN in to AL. As the surface low drifts northeast and begins to occlude, it will slowly pull the warm front north into central NC until a second area of low pressure develops along the triple point over western NC; at which time the warm front will race north into VA while simultaneously collapsing the cold front eastward through central NC. Instability remains largely in question for the threat of severe weather over central NC as dew points continue to mix out into the upper 50s within the warm sector. Although, the true maritime tropical airmass, characterized by upper 70s T and low/mid 60s Td, will surge northward immediately ahead of the progressing convective line leading to a narrow and short-lived tongue of 300-700 SBCAPE over western NC. This area of surface based convection may briefly overlap with an incredibly strong kinematic environment with a LLJ of 50-70kts leading to 65-80kts of deep-layer shear, 30-45kts of 0- 1km shear. This environment will be supported of mainly a straight- line damaging wind threat as the strong momentum aloft gets dragged down to the surface within deeper convection, however, an isolated tornado can not be ruled out. As this line progresses east, dry air aloft will begin to punch in over top of the storms and any CAPE will be elevated above the surface and muted by dry air entrainment. This should begin to limit the development of deeper convection and lead to a thin line of showers that should be able to sustain themselves within the strong moisture transport axis as they move across central NC. The front will move through the area and dry out conditions from west of east with winds remaining breezy overnight due to the tight surface pressure gradient. Lows tonight will be driven by CAA as the front moves offshore and cooler air filters into central NC, coolest in the NW (mid 40s) and warmest in the SE (mid/upper 50s). && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 300 PM Friday... Conditions will dry out on Saturday as surface high pressure builds east from the central Plains to the TN Valley. West to northwest surface winds will be breezy throughout the day as Friday's cold front exits and high pressure builds in. Gusts of 25-35 mph are expected, mainly across the northern half of central NC. Winds will be strongest in the morning, and slowly diminish throughout the day. A shortwave will traverse east across the Mid-Atlantic throughout the day, but conditions will be too dry across the region to generate any precipitation. Dry air aloft will mix down and help dewpoints crash into the 30s, and possibly even into the 20s. This will create elevated fire weather conditions for a few hours as relative humidity lowers to near 30-35 percent. The dry air and highs only in the low 60s to low 70s should make for a comfortable day, aside from the breezy conditions. Cold air advection, clear skies and diminishing winds will help temperatures lower to the upper 30s to mid-40s Saturday night, which could be the lowest temperatures we've seen in a while. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 355 PM Friday... The extended period will begin with mostly sunny skies and dry weather on Sunday and Monday as mid/upper ridging builds over the Southeast US. At the surface, high pressure will initially be centered over the Carolinas on Sunday, then shift offshore on Sunday night/Monday. So while temperatures on Sunday will be about 5-10 degrees above normal (highs in the mid-60s to near 70 and lows in the upper-30s to lower-40s), they will become even warmer on Monday (upper-60s to mid-70s) with SW return flow around the offshore high. A shortwave trough and associated surface low will then move east across the Great Lakes and Northeast US, pushing a warm front through our region on Monday evening. The low will then push east into the Atlantic, dragging a cold front through central NC on Tuesday morning, which is faster timing than it looked like yesterday. The flow ahead of the front will be mainly out of the west, favoring any precipitation drying out as it goes over the mountains. Furthermore, the best upper forcing will be well to our north and instability looks to be very weak to non-existent (less than 100 J/kg on the GFS) given the timing of the frontal passage. Out of the deterministic models, the ECMWF had been the wettest but now it like the GFS and CMC is dry. So keep POPs below slight for now. Temperatures will depend on the exact timing of the front, but dropped forecast highs a bit (still in the 70s) due to the faster frontal timing in the latest guidance. Forecast confidence decreases for the rest of the period, as there is still a lot of uncertainty with how a shortwave trough that looks to be located somewhere over the Intermountain West on Wednesday/Thursday will ultimately track and evolve. Models have been varying quite a bit, but the 12z GFS and ECMWF have come into better agreement on only slowly pushing it east as it develops into a closed low over the Plains on Friday, with a surface low pushing into the lower MS Valley. Thus decreased POPs accordingly with just slight chance on Thursday/Thursday night and chance on Friday (highest west). Regardless, it does look to give central NC a decent chance of precipitation on Friday or possibly this weekend depending on timing. About 40% of GEFS/EPS/CMC ensemble members have more of a trough along the East Coast and not surprisingly these show the most potential for any frozen precip, but even these probabilities are pretty low. Given how consistent the pattern has been this winter, plus climatology this late in the season, hard not to lean toward the system cutting to our west again and giving us mainly liquid. Furthermore, while the air mass in place will be cooler, there doesn't look to be a high to the north funneling in cold air, with the Arctic High over south-central Canada. So only have rain in the forecast for now. Forecast highs on Wednesday and Thursday are mid- 50s to lower-60s (slightly below normal), decreasing further on Friday. Lows generally mid-30s to lower-40s. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 635 PM Friday... TAF period: A line of showers and scattered thunderstorms is currently crossing the Appalachian Mountains along a cold front and will weaken as it moves across central North Carolina this evening. The chance of thunderstorms still appears high at INT/GSO, while the chance of thunderstorms is much less at RDU/RWI/FAY, although showers are still expected. There will be strong winds through the next 12 hours, both in a synoptic sense and along the front itself with stronger showers. Even with the wind gusts, there is also a strong low-level jet, and there will be low-level wind shear through the evening as well. After the cold front moves through, wind will veer to the west-northwest and gusts should continue through the rest of the period, although at lower speeds. Dry air behind the front should allow for quick clearing. Outlook: Dry weather and VFR conditions are expected through Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 1 AM EST Saturday for NCZ042-073>078-083>086-088-089. && SYNOPSIS...MWS NEAR TERM...Swiggett SHORT TERM...JJT LONG TERM...Danco AVIATION...Green
Hazardous weather outlook, Mar 3, 9:10 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 910 AM EST Fri Mar 3 2023 NCZ021-022-038-039-041415- Forsyth-Guilford-Davidson-Randolph- 910 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A broken line of showers and thunderstorms capable of producing locally damaging wind gusts will move east across the southern and western NC Piedmont between 7 PM and 11 PM. Additionally, winds may gust between 35 and 45 mph especially early tonight, even away from showers and storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ073-074-083-084-041415- Stanly-Montgomery-Anson-Richmond- 910 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST SATURDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A broken line of showers and thunderstorms capable of producing locally damaging wind gusts will move east across the southern and western NC Piedmont between 7 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-075>078-085-086-088-089-041415- Johnston-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 910 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST SATURDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A broken line of showers and isolated thunderstorms will east across the forecast late this evening, most likely between 8 PM and midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-023>028-040-041-043-041415- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Wilson- 910 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A broken line of showers and isolated thunderstorms will east across the forecast late this evening, most likely between 8 PM and midnight. Winds may gust between 30 and 40 mph both in and away from showers and storms during that time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Mar 3, 7:28 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
728 PM EST Fri Mar 3 2023
NCZ021-022-038-040115-
Guilford NC-Forsyth NC-Davidson NC-
728 PM EST Fri Mar 3 2023
...A strong thunderstorm will impact portions of Forsyth, north
central Davidson and northern Guilford Counties through 815 PM EST...
At 727 PM EST, Doppler radar was tracking a strong thunderstorm near
Lone Hickory, or 8 miles south of Yadkinville, moving east at 65 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Huntsville, Lewisville, Summerfield, Stokesdale and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7968
3616 7957 3595 8037 3596 8038 3599 8042
3601 8042 3606 8046 3606 8047 3604 8049
3608 8052
TIME...MOT...LOC 0027Z 248DEG 57KT 3602 8071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 7:28 PM EST | Special Weather Statement | RAH | Forsyth | 47 min |
| Mar 3, 8:37 PM EST | Special Weather Statement | RAH | Davidson, Montgomery, Stanly | 53 min |
| Mar 3, 9:07 PM EST | Special Weather Statement | RAH | Anson, Richmond | 68 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.